Nebraska, 2014

Hail in Nebraska, September 19, 2014

September 19, 2014 · NWS FSD · 1 event in 1 county or zone

A thunderstorm produced quarter size hail in Dixon County in extreme northeast Nebraska on the evening of September 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced quarter size hail in Dixon County in extreme northeast Nebraska on the evening of September 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 19, 5:39 PM CST, 4 hours 31 minutes earlier.

Area forecast discussion, Sep 19, 5:39 PM CST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
639 PM CDT FRI SEP 19 2014

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 411 PM CDT FRI SEP 19 2014

SURFACE BOUNDARY CONTINUES TO SETTLE SOUTHEAST THIS AFTERNOON. WITH
THERMAL RIDGE ALOFT MOVING OVERHEAD...TEMPERATURES HAVE SOARED INTO
THE 80S OVER MUCH OF THE CWA...10-15+ DEGREES ABOVE TYPICAL MID-
SEPTEMBER HIGHS. THE PRIMARY CONCERN INTO THE OVERNIGHT HOURS WILL
BE WITH CHANCES OF CONVECTION THIS EVENING.

SURFACE FRONT WILL CONTINUE TO DROP SE AND BY 00Z EXTEND ALONG A
LINE FROM YANKTON...TO SIOUX FALLS AND NORTHEAST TO WORTHINGTON.
SOUNDINGS CONTINUE TO INDICATE THE AREA REMAINS FAIRLY CAPPED INTO
THE EVENING...BUT LOW-LVL CONVERGENCE WILL BEGIN TO INCREASE BY 00Z
AS ELONGATED MID-LVL TROUGH MOVES THROUGH THE NORTHERN PLAINS.
INCREASING FRONTOGENESIS WITHIN THE 800:700 MB LAYER SHOULD BE
STRONG ENOUGH TO PRODUCE A LINEAR AREA OF MAINLY ELEVATED
THUNDERSTORMS OVER THE SERN THIRD OF THE CWA. CANNOT RULE OUT A
MARGINALLY SVR STORM OR TWO...AS EFFECTIVE CAPE AND SHEAR VALUES
AVERAGE AROUND 1200 J/KG AND 30 KNOTS. THIS SCATTERED ACTIVITY
SHOULD DRIFT SOUTHWARD BY EARLY MORNING.

A LACK OF STRONG COLD ADVECTION ALOFT WILL LEAD TO ANOTHER WARM DAY
ON SATURDAY.  THE BIGGEST SHOT OF COLDER AIR IS NOT EXPECTED TO
ARRIVE UNTIL THE EVENING...WHEN A SECONDARY COLD FRONT MOVES THROUGH
THE REGION. TEMPERATURES WILL CLIMB BACK NEAR THE 80 DEGREE MARK.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 411 PM CDT FRI SEP 19 2014

SECONDARY BOUNDARY WILL BE PUSHING THROUGH THE REMAINDER OF THE
CWA ON SATURDAY EVENING. MINIMAL INSTABILITY WILL BE FOCUSED
IMMEDIATELY NEAR AND JUST BEHIND THE BOUNDARY...WITH POTENTIAL FOR
A FEW HUNDRED J/KG CAPE. COVERAGE WOULD CERTAINLY BE TOWARD THE
MINIMAL END...AND FORCING ON A QUICK TRIP OUT OF THE AREA BY
EARLY EVENING...THANKS TO 130 KNOT JET. WINDS LOOK TO DROP OFF
TOO QUICKLY IN MOST SOLUTIONS WITH DECENT POST FRONTAL SUBSIDENCE
AND UP TO 20 TO 25 KNOTS WINDS AROUND 500-600 FT AGL...SO KICKED
UP A BIT THROUGH THE EVENING AND EARLY OVERNIGHT HOURS.
SUNDAY...WITH SURFACE RIDGE BUILDING THROUGH THE WESTERN
CWA...EAST WILL STILL BE IN ENOUGH NORTHERLY FLOW TO BE SOMEWHAT
BREEZY...WITH MIXING TEMPS UPPER 60S TO LOWER 70S. MORE FLAT
CUMULUS IN EAST VERSUS WEST.

COOLEST NIGHT OF THE PERIOD WILL BE SUNDAY NIGHT AS SPRAWLING
RIDGE DRIFTS OVER THE AREA...CENTERED JUST EAST OF I 29 BY MONDAY
MORNING. COULD SEE A FEW OF THE COOLER SPOTS DIP TO AROUND 40
DEGREES.

ON MONDAY...UPPER LOW CURRENTLY OFF THE SOUTHWESTERN U.S. WILL BE
PULLED NORTHEAST WITH TROUGH DEEPENING AGAIN OFF THE WEST COAST.
INCREASING MOISTURE TRANSPORT SHOULD START TO BRING FIRST THREAT
OF RAINFALL BY MID TO LATE AFTERNOON TO THE WEST...AND SPREADING
TO AROUND THE I29 CORRIDOR BY TUESDAY MORNING. CONTINUED DRIER AND
STABLE TRAJECTORY INTO THE EASTERN AREAS...AND OVERALL NOT GREATLY
IMPRESSED BY POTENTIAL FOR ANY THUNDER COVERAGE COMPARED TO
PRECIPITATION COVERAGE...SO KEPT A CATEGORY LOWER FOR THE MOST
PART.

A MUCH MORE CONFIDENT CONSENSUS TODAY ON HANDLING OF EARLY TO MID
WEEK TROUGH WORKING THROUGH MEAN LARGE SCALE RIDGING ACROSS THE
CENTRAL PLAINS. IN FACT...GFS ENSEMBLES IN EXTRAORDINARY AGREEMENT
WITHIN SOLUTION ENVELOPE...AND ONLY BEGIN TO DIFFER WITH OTHER
SOLUTIONS BY THURSDAY AND FRIDAY IN STALLING UPPER WAVE OVER THE
AREA AND RECONNECTING WITH FLOW AHEAD OF THE DEEP WESTERN TROUGH
WHICH EVOLVES AGAIN BY LATE WEEK. MUCH OF THE TUESDAY/WEDNESDAY
TIME FRAME LOOKS TO BE FAIRLY WEST WITH SLOW MOVING MOISTURE
TRAJECTORY ALONG AND AHEAD OF TROUGH AXIS. DIURNAL RANGES LOOK TO
BE SMALLER FOR TUESDAY INTO THURSDAY MORNING...WITH SOME TENDENCY
FOR MORE DIURNAL HEATING LATER WEEK...WITH RETURN TO SLIGHTLY
ABOVE NORMAL DAYTIME READINGS...AND MUCH ABOVE NORMAL NIGHTTIME
READINGS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 639 PM CDT FRI SEP 19 2014

COLD FRONT MOVING ACROSS THE AREA WITH WINDS SWITCHING FROM
SOUTHWEST TO LIGHT WESTERLY BEHIND THE BOUNDARY. THIS BOUNDARY
SHOULD REACH KSUX AROUND 03Z OR 04Z. WITH AN UPPER WAVE MOVING
NORTH OVER THE BOUNDARY...THERE IS THE POTENTIAL FOR THUNDERSTORMS
TO DEVELOP AFTER SUNSET AROUND KSUX. STILL NOT CONFIDENT IT WILL
HIT KSUX SO KEPT AS VCTS FOR NOW BETWEEN 02Z AND 04Z.
OTHERWISE...WINDS WILL DECREASE AND SKIES SLOWLY CLEAR OVER TOWARD
DAWN ACROSS THE AREA. AS IT WARM IN THE LATE MORNING WINDS WILL
ONCE AGAIN INCREASE THROUGH THE AFTERNOON. THE STRONGEST WINDS
WILL BE AROUND KHON WHERE GUSTS WILL APPROACH 30 KTS. OUTSIDE ANY
CONVECTION...VFR CONDITIONS EXPECTED THROUGH THE NIGHT.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...DUX
LONG TERM...CHAPMAN
AVIATION...SCHUMACHER
Hazardous weather outlook, Sep 19, 1:00 PM CST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
200 PM CDT FRI SEP 19 2014

IAZ003-012>014-020>022-031-032-NEZ013-014-SDZ071-201900-
DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-BUENA VISTA-
WOODBURY-IDA-DIXON-DAKOTA-UNION-
200 PM CDT FRI SEP 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE POSSIBLE TONIGHT...WITH THE HIGHEST
CHANCES BETWEEN 7 PM AND 3 AM...ALONG AND SOUTH OF A LINE FROM
YANKTON TO BERESFORD TO ROCK RAPIDS AND WORTHINGTON. WHILE
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...ISOLATED STORMS MAY BE
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
ADDITIONALLY...THOSE OUTDOORS SHOULD BE AWARE OF THE POTENTIAL FOR
LIGHTNING THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE AFTER 8 PM THIS EVENING.

IAZ001-002-MNZ080-081-089-090-098-SDZ062-066>070-201900-
LYON IA-OSCEOLA-MURRAY-COTTONWOOD-NOBLES-JACKSON-ROCK-MINNEHAHA-
TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-
200 PM CDT FRI SEP 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE EARLY THIS
EVENING...WITH THE HIGHEST CHANCES BETWEEN 7 PM AND 10PM. A FEW
STRONG STORMS ARE POSSIBLE...BUT WIDESPREAD SEVERE STORMS ARE NOT
EXPECTED. ADDITIONALLY...THOSE OUTDOORS SHOULD BE AWARE OF THE
POTENTIAL FOR LIGHTNING THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE AFTER 8 PM THIS EVENING.

MNZ071-072-097-SDZ038>040-050-052>061-063>065-201900-
LINCOLN MN-LYON MN-PIPESTONE-BEADLE-KINGSBURY-BROOKINGS-GREGORY-
JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-
MCCOOK-CHARLES MIX-DOUGLAS-HUTCHINSON-
200 PM CDT FRI SEP 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH
DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

In the hours before

Local storm report, Sep 19, 8:44 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
944 PM CDT FRI SEP 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND GST     11 WSW HAWARDEN         42.94N 96.68W
09/19/2014  E60 MPH          UNION              SD   TRAINED SPOTTER

            PEA SIZED HAIL ACCOMPANIED THE STRONG WINDS.

&&

TRM
Local storm report, Sep 19, 8:58 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
958 PM CDT FRI SEP 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             12 S BERESFORD          42.91N 96.78W
09/19/2014  E1.75 INCH       UNION              SD   PUBLIC

&&

TRM
Local storm report, Sep 19, 9:05 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1005 PM CDT FRI SEP 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     HAIL             3 ENE HUDSON            43.15N 96.39W
09/19/2014  E1.00 INCH       SIOUX              IA   TRAINED SPOTTER

&&

TRM
Local storm report, Sep 19, 9:09 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1009 PM CDT FRI SEP 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     TSTM WND DMG     STRUBLE                 42.89N 96.19W
09/19/2014                   PLYMOUTH           IA   LAW ENFORCEMENT

            TREE LIMBS DOWN IN TOWN DUE TO STRONG WINDS. NO HAIL
            REPORTED FROM STORM.

&&

TRM
Local storm report, Sep 19, 9:54 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1054 PM CDT FRI SEP 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 PM     TSTM WND GST     SANBORN                 43.18N 95.66W
09/19/2014  E60.00 MPH       O'BRIEN            IA   TRAINED SPOTTER

            NUMEROUS 3 TO 6 INCH TREE LIMBS DOWN WITH STRAIGHT LINE
            WINDS ESTIMATED AT LEAST 60 MPH

&&

KHANKO
Local storm report, Sep 19, 9:57 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1057 PM CDT FRI SEP 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     TSTM WND GST     6 SW SPENCER            43.10N 95.24W
09/19/2014  E60 MPH          CLAY               IA   TRAINED SPOTTER

            WIND ACCOMPANIED BY MODERATE RAIN, BUT NO HAIL.

&&

TRM

The radar

The Sioux Falls radar (KFSD), 111 km away, was scanning. The volume nearest the first event began at 04:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dixon

When
September 19, 10:10 PM CST
Where
Dixon County, 4.29 mi SW of Newcastle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.600, -96.920

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540956.